Alert archive / Virginia / River Flood Warnings in 2009

River Flood Warning 3, NWS Blacksburg, VA

May 15, 2009Charlotte County, Halifax County, Virginia

NWS Blacksburg, VA issued this river flood warning at May 15, 2009, 9:27 PM EDT for Charlotte County, Halifax County, Virginia. It took effect at May 16, 2009, 7:03 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2009, 9:27 PM EDT (01:27 UTC)
In effect from
May 16, 2009, 7:03 AM EDT
Expired
May 16, 2009, 11:32 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Charlotte County, VA, Halifax County, VA

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Roanoke River at Randolph (RNDV2). The gauge peaked at 20.01 ft at May 16, 2009, 7:00 AM EDT.

actionminormoderate10203005/1605/17
Action stage
21 ft
Minor stage
24 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02066000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS41 KRNK 160127
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
927 PM EDT FRI MAY 15 2009

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN VIRGINIA...

  ROANOKE RIVER AT RANDOLPH AFFECTING CHARLOTTE AND HALIFAX COUNTIES


FOR THE ROANOKE RIVER...INCLUDING RANDOLPH...MINOR FLOODING IS 
FORECAST.

 VERY HEAVY RAINFALL OVER THE PAST 24 HOURS WILL RESULT IN
SIGNIFICANT RISES ALONG THE ROANOKE RIVER AT RANDOLPH. AT 8 PM...THE
RIVER WAS 15.4 FEET AND SLOWLY RISING. THE RIVER IS EXPECTED TO
CONTINUE RISING THROUGH SATURDAY REACHING A CREST NEAR 21.7 FEET
SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER 
THAN YOU THINK.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 
$$

&&

VAC037-083-161327-
/O.NEW.KRNK.FL.W.0003.090516T1100Z-090517T1536Z/
/RNDV2.1.ER.090516T1100Z.090516T1800Z.090517T0336Z.NO/
927 PM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE ROANOKE RIVER AT RANDOLPH.
* FROM SATURDAY MORNING UNTIL SUNDAY MORNING.
* AT 08PM FRIDAY THE STAGE WAS...15.4 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW MORNING AND CONTINUE 
  TO RISE TO NEAR 21.7 FEET BY TOMORROW EARLY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY TOMORROW LATE EVENING.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 21.5 FEET ON NOV 18 
  2006.

$$
2 follow-up statements
000 
WGUS81 KRNK 160929
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
529 AM EDT SAT MAY 16 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN 
VIRGINIA...
 
  ROANOKE RIVER AT RANDOLPH AFFECTING CHARLOTTE AND HALIFAX COUNTIES 
 
VERY HEAVY RAINFALL THURSDAY NIGHT HAS RESULTED IN A SIGNIFICANT RISE
ALONG THE ROANOKE RIVER AT RANDOLPH. AT 4 AM...THE RIVER WAS 19.8
FEET AND SLOWLY RISING. THE RIVER IS EXPECTED TO RISE ABOVE THE
FLOOD STAGE OF 21 FEET THIS MORNING...AND CREST NEAR 21.7 FEET
DURING THE DAY TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES 
AHPS.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED WHEN THE RIVER RISES
ABOVE FLOOD STAGE...OR BY NOON TODAY.

&&

VAC037-083-161729-
/O.EXT.KRNK.FL.W.0003.090516T1103Z-090517T1536Z/
/RNDV2.1.ER.090516T1103Z.090516T1800Z.090517T0336Z.NO/
529 AM EDT SAT MAY 16 2009

THE FLOOD WARNING CONTINUES FOR
  THE ROANOKE RIVER AT RANDOLPH.
* FROM THIS MORNING UNTIL SUNDAY MORNING
* AT 04AM SATURDAY THE STAGE WAS 19.8 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 21.0 FEET.
* FORECAST TO RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 21.7 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY TONIGHT.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 21.5 FEET ON NOV 18 
  2006.

$$
000 
WGUS81 KRNK 161532
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
1132 AM EDT SAT MAY 16 2009

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN VIRGINIA...
 
  ROANOKE RIVER AT RANDOLPH AFFECTING CHARLOTTE AND HALIFAX COUNTIES
 
THE ROANOKE RIVER AT RANDOLPH CRESTED AT 20 FEET AROUND 730 AM TODAY.
THE RIVER IS FALLING...AND IS EXPECTED TO CONTINUE FALLING THIS
AFTERNOON. THEREFORE...THE FLOOD WARNING HAS BEEN CANCELLED.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES 
AHPS.


 
 
THIS IS THE LAST SCHEDULED STATEMENT CONCERNING THE ROANOKE RIVER AT
RANDOLPH FOR THIS EVENT.

&&

VAC037-083-161602-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-090517T1536Z/
/RNDV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1132 AM EDT SAT MAY 16 2009

THE FLOOD WARNING IS CANCELLED FOR
  THE ROANOKE RIVER AT RANDOLPH.
* UNTIL SUNDAY MORNING. 
* AT 10AM SATURDAY THE STAGE WAS 19.5 FEET.
* FLOOD STAGE IS 21.0 FEET.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at May 15, 8:57 PM EDT, 30 minutes earlier.

Area forecast discussion, May 15, 8:57 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT FRI MAY 15 2009

.SYNOPSIS...
A MOIST AND HUMID AIRMASS WILL REMAIN ACROSS OUR REGION TONIGHT
INTO SATURDAY. A STRONG COLD FRONT WILL APPROACH THE AREA LATE
SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
KFCX 88D LOOP SHOWED CONVECTION GENERALLY DECREASING IN COVERAGE
AND INTENSITY DURING THE PAST FEW HOURS. WITH COLD FRONT OFF TO
THE NORTH AND LOSS OF SOLAR HEATING EXPECT POPS TO DIMINISH THIS
EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH AREAS OF FOG
DEVELOPING LATE. 00Z RNK SOUNDING WAS QUITE MOIST WITH PWAT AT
1.25 INCH AND A LIGHT SOUTHEAST FLOW. USED A BLEND OF THE WRFARW-
RNK AND NAM12 FOR POPS TONIGHT. ADJUSTED TEMPERATURES ACCORDING TO
TRENDS AND PLAYED OVERNIGHT LOW MILD WITH READINGS CLOSE TO
ADJMETBC GUID.

STRONG UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT APPROACHES LATE
SATURDAY. BEST JET/DYNAMICS WILL SLIDE JUST NORTH WHICH MAY LIMIT
THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE DEVELOPMENT.
SCT SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ON TAP FOR
SATURDAY AFTERNOON AND EVENING.

PREVIOUS DISCUSSION...

CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL
OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO
GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH
WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE
SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS
ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT
QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT
OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH
QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH
SOME FOG AROUND LATE.

ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM
5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY.
DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY
MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN
SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS
LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY
LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH
MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE
DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN
HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER
ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE
WARMER MAV MOS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE
GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS
ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG
THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE
AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST
POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS
EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT.

FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING
COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY
IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON.

SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS
COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE
HIGHLANDS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A
BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO
SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY.
ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF.
POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE
OHIO VALLEY INTO THE MID ATLANTIC.

TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK
AFTER THE INTIAL COOLD DOWN MONDAY.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED WITH ISOLD MVFR/IFR IN CONVECTION THIS
EVENING. CONDITIONS WILL SLOWLY DETERIORATE TONIGHT WITH LOWERING
CIGS AND VSBYS ONCE THE DIURNAL CONVECTION WANES. POTENTIAL FOR
AREAS OF LIFR IN THE VALLEYS ESPCLY WHERE RAIN FELL THIS AFTERNOON.

WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER
COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL
RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO
SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER
OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE
FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY
MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO
PREVAIL INTO MIDWEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/KK
Hazardous weather outlook, May 15, 4:50 AM EDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT FRI MAY 15 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-160900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
450 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE
VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION...
A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 15, 3:54 PM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI MAY 15 2009

NCZ001-018-152045-
ASHE NC-WATAUGA NC-
354 PM EDT FRI MAY 15 2009

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT ASHE AND WATAUGA
COUNTIES...

AT 350 PM EDT...SLOW MOVING THUNRDERSTORMS WERE LOCATED NEAR
CLIFTON...MOVING SOUTHWEST AT 10 MPH...BUT REDEVELOPING FURTHER
NORTHEAST TOWARD JEFFERSON.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL AFFECT BALDWIN...TROUT...ASHLAND AND TODD THROUGH
430 PM.

IF TRAVELING...BE ALERT TO STANDING WATER ON THE ROADS...AND POOLING
IN LOW LYING AREAS SUCH AS DITCHES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3634 8183 3634 8172 3636 8175 3641 8175
      3642 8173 3646 8172 3658 8138 3657 8137
      3646 8129 3617 8175 3631 8189

EXPERIMENTAL

WP
Special weather statement, May 15, 4:48 PM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT FRI MAY 15 2009

VAZ043-152145-
HENRY VA-
448 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT CITY OF MARTINSVILLE AND NORTH
CENTRAL HENRY COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MARTINSVILLE
CITY...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR FIGSBORO AROUND 545 PM.

LAT...LON 3681 7990 3677 7973 3664 7984 3669 7994

EXPERIMENTAL

RCS
Special weather statement, May 15, 5:02 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI MAY 15 2009

VAZ034-152200-
BEDFORD VA-
502 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
HUDDLESTON...MOVING NORTH AT 5 MPH.

THIS STORM WILL PRODUCE SMALL HAIL AND BRIEF PERIOD OF HEAVY RAIN.

THIS STORM WILL BE NEAR HUDDLESTON AROUND 555 PM.

LAT...LON 3710 7942 3706 7945 3707 7947 3706 7948
      3703 7947 3703 7950 3705 7954 3724 7963
      3725 7939

EXPERIMENTAL

RCS
Special weather statement, May 15, 5:40 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT FRI MAY 15 2009

VAZ007-010-WVZ042-152230-
BLAND VA-MERCER WV-TAZEWELL VA-
540 PM EDT FRI MAY 15 2009

...TORRENTIAL RAINS WILL AFFECT PORTIONS OF BLAND...MERCER AND
TAZEWELL COUNTIES THIS AFTERNOON...

AT 536 PM EDT...AN AREA OF HEAVY SHOWERS AND THUNDERSTORMS WERE
LOCATED FROM KEGLEY WEST VIRGINIA...SOUTHWEST TO ABBS VALLEY AND
BLUEFIELD VIRGINIA.

THESE STORMS WERE MOVING SLOWLY NORTHWEST...AND AN ADDITIONAL ONE
INCH OF RAIN CAN BE EXPECTED FROM MONTCALM...SOUTHWEST TO TIPTOP.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3728 8143 3729 8140 3731 8140 3734 8136
      3737 8135 3741 8131 3734 8110 3714 8127
      3720 8150

EXPERIMENTAL

WP
Special weather statement, May 15, 5:58 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT FRI MAY 15 2009

NCZ003-020-152300-
SURRY NC-YADKIN NC-
558 PM EDT FRI MAY 15 2009

...TORRENTIAL DOWNPOURS WILL AFFECT PORTIONS OF SURRY AND YADKIN
COUNTIES...

AT 553 PM EDT...A NEARLY STATIONARY STORM WAS LOCATED JUST SOUTHEAST
OF ROCKFORD ALONG THE YADKIN RIVER. HEAVY RAINFALL FROM THIS STORM
WILL CAUSE PONDING OF WATER ON THE ROADS IN THE RICHMOND
HILL...SMITHTOWN AREAS AND ALONG HIGHWAY 67.

RAINFALL AMOUNTS FROM THIS STORM SHOULD BE UP TO AN INCH OVER THE
NEXT HOUR. THIS WILL QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS..AS WELL. IF TRAVELING...BE ALERT TO REDUCED VISIBILITIES
AND SLOW DOWN TO AVOID HYDROPLANING. IF A STREET IS FLOODED...TURN
AROUND...DONT DROWN.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1
5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3632 8055 3622 8050 3620 8068 3629 8068

EXPERIMENTAL

WP
Special weather statement, May 15, 6:25 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT FRI MAY 15 2009

VAZ013-152330-
PULASKI VA-
625 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF RADFORD...MOVING NORTH AT 5 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL AND BRIEF PERIOD OF HEAVY
RAINFALL.

THIS STORM WILL BE NEAR DUBLIN AROUND 650 PM AND PARROTT AROUND 730
PM.

LAT...LON 3718 8082 3721 8069 3725 8061 3721 8062
      3720 8060 3713 8058 3713 8060 3708 8058
      3707 8065

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:48 AM EDTSpecial Weather StatementRNKHenry, City of Martinsville57 min
May 16, 1:54 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 14 more51 min
May 16, 2:45 PM EDTSpecial Weather StatementRNKCarroll, City of Galax60 min
May 16, 2:59 PM EDTSpecial Weather StatementRNKBotetourt61 min
May 16, 3:20 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax3 hr
May 16, 3:21 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge54 min
May 16, 5:35 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington55 min
May 16, 6:04 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Covington56 min
May 16, 6:15 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax9 hr
May 16, 7:07 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge68 min
May 16, 7:18 PM EDTFlash Flood WarningRNKAlleghany, Bath, City of Covington3 hr

Nearby

River Flood Warnings in Virginia, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.